Oh dear, I didn't mean experts in the sense of doctors. I don't expect anyone to give me medical advice or make decisions for me, and I'm glad to see that this forum is so careful about that. But there does appear to be a wealth of patient-led information and experience, and used appropriately, that is a very valuable thing. Especially when all I have got from the medical profession is a denial that gabapentin can cause withdrawal at all, and no help whatsoever in coping with the problems that it has caused me. What I'm looking for is information to help me make my own decisions. I have no idea how long this is going to last for, and that's something it would be really valuable to know for planning the future (I'm due for major surgery in a few months, for instance). I know nothing about how GABA and GABA receptors work, and due to cognitive problems (brain fog) I haven't been able to understand the fairly complex explanations I've found. I also don't know how this relates to gabapentin; some people say it does, others says it doesn't. Someone on another forum was saying that it's something to do with calcium channel blockers, and I don't know what those are either! And I don't know anything about how going through this post-withdrawal is likely to affect how I get on with other medication, apart from what you've all mentioned about my liver being under additional stress. I had a liver function test a few weeks ago and apparently it came out fine, by the way.
Supplements - advice duly noted, thank you. I've decided to pull the multivitamin and the B complex to start with, and see how I feel on that. If need be, I have a bottle of a relatively low-dose multivitamin (Deva Tiny Tablets) which I could use, but I'll see how I do. I prefer not to make too many changes at once in the interest of working out what causes what. Are there any supplements in particular which people here often find are problematic? I recall Vits B and D being mentioned, and also Omega 3 oils (fish oils or alternatives) looked as if they could go either way.
In terms of other medication, thankfully none of the regular meds are terribly important. I'm certainly not going to come to any serious harm if I come off them, though I may have a certain level of discomfort. The alverine citrate does seem to be helping my GI tract so that one I'll keep. I don't know whether I still need the antihistamine, perhaps I'm not getting itchy skin any more, so once I've settled down from taking out the B vitamins, I may try removing that and see how I do.
Being vegan - really is not up for debate, and I'm not planning to change it, especially considering that I'm lactose intolerant. I just mentioned it as a useful bit of info, just as I could mention that I'm female, in my thirties, have gallstones, and am not on any form of hormonal contraception. I do well on a vegan diet and I do monitor what I'm eating, since I've just finished losing some weight (and have to keep an eye on fat content due to those annoying gallstones anyway). I'll keep an eye on sources of B vitamins in particular, since I'm pulling some of the supplements. Nutritional yeast, here I come!
CFIDS - easiest to google that if you don't know what it is, but basically it's a highly disabling neuro-immune disorder. It's poorly researched, little understood, doesn't have a cure, doesn't even have universally effective treatment for symptoms, and most doctors don't have a clue what to do with it. This means that there is next to no information on how people with CFIDS react to gabapentin, or to benzos come to that. Although sleep disorders are an integral part of CFIDS, and you would doubtless be horrified to see how many people with CFIDS are on benzos as a matter of course for sleep.
And yes, I'm aware that benzos are madly dicey things and that is why everyone else is here! The thing is, all medication is potentially harmful and it's a cost-benefit analysis. Severe pain is also harmful, so is going a night without any sleep. Being suicidal from PMDD (the severe form of PMS) is seriously risky, though thankfully I don't get that every cycle and don't get it for more than a day or two at a stretch. The annoying thing is that addiction risk aside, and so far I've managed to dodge that bullet, benzos are one of the few drug groups I can actually tolerate well. So occasionally they're worth using, it's just that I am very wary about using them in such a way that they're useful without setting myself up for further problems. If it's any help, I've been using them for occasional use for years without developing problems with dependency (unlike, say, a time when I had to take co-codamol for a solid month for calcific tendinitis and had a nasty week after I came off it), and will generally take about six months to get through fifteen 2mg tablets of Valium (at least, when I'm just using it for anxiety; I've been using it more now that I've found it helps for pain control, but more about that below). I check in with my GP regularly about this, since I'm concerned about any problems arising. It may also be worth knowing that as CFIDS patients tend to respond badly to most meds, we're all very wary about taking meds of any sort and err on the side of taking less than we need. (Necking down the supplements like nobody's business, though, but that's another story.)
The main things that concern me with benzo use at the moment are that, well, I seem to need them more at the moment, and I'm guessing that it's the time when I'd be more vulnerable to building up a dependency or having other problems. Come to that, the first time I took co-codamol and valium for migraine while I was on gabapentin, the combination over-sedated me and I fainted the next morning. Can't win with this stuff. I've been much more cautious with that combination ever since, and ironically it means that when I really need it, I often can't take it because I'm already feeling too exhausted and at higher risk of fainting. (It's a bit like getting chocolate cravings when premenstrual - last thing I should eat, as I get menstrual migraines and chocolate is a migraine trigger for me.)
Anyway, I've been badgering my GP about trying muscle relaxants instead of valium to use with the co-codamol for pain, since that's the action of the valium that is useful in that context, and that's also a situation where it can be needed for longer at a stretch than I feel comfortable with. For some reason she just doesn't seem to like muscle relaxants, I've never been given one to try, and when I reported that the valium/co-codamol combination worked for pain, she said There you are, the valium is working as a muscle relaxant, you may as well stick with that as you know that you can tolerate it. Does anyone know whether muscle relaxants are likely to cause the same problems with dependency as valium? Baclofen is a popular one, for instance, and I gather that it's a GABA agonist, whatever that means. I really hate being stuck without decent options for pain control, since pain is a pretty major problem for me.
Sleep's the other problem. I realise that lack of sleep is horrible for everyone, but with CFIDS it can cause a rapid and nasty deterioration. The number of hours I sleep a night is slowly getting back to normal, I think, but my sleep onset is still delayed. I practice darkness therapy (a method for encouraging natural melatonin production) to help me sleep, which usually has me getting sleepy at the right time quite beautifully, but right now it feels as if it's hardly working at all. Does withdrawal interfere with melatonin production or something? I'm occasionally using 10mg temazepam for a few nights in a row, usually three, to try to move my sleep onset back to the correct time, but it seems to slip out again before too long.